Tornadoes · United States · Tennessee · 2021

EF0 tornado, Poplar Hill to Elkton, Tennessee, December 11, 2021

From Poplar Hill to Elkton, this EF0 tornado ran 5.0 miles across Giles County on December 11, 2021, touching down at 6:17 AM CST and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 11, 2021
Touchdown
6:17 AM CST (12:17 UTC)
Lifted
6:22 AM CST (12:22 UTC)
On the ground
5 minutes
Path length
5.0 miles (8.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Giles County
Touchdown point
35.031, -86.964
Lift-off point
35.048, -86.879
Record number
2112110617-01

The damage survey

11 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 104 mph.

  • A couple large branches/small trees snapped
  • Old church metal roof peeled off
  • Tree trunk snapped and likely fell across road, damaging wire fence.
  • Multiple trees snapped/broken along Elk River near HWY 31

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

One of the worst tornado outbreaks ever recorded in the United States struck the Midwest, Ohio Valley, and Tennessee Valley from the evening hours on December 10 into the morning hours on December 11, 2021. Across Middle Tennessee, a total of 16 tornadoes were determined to have touched down, making this the 5th largest tornado outbreak on record in Middle Tennessee. These tornadoes injured 8 people across Middle Tennessee and caused millions of dollars in property and tree damage in many counties. These tornadoes, combined with the 5 tornadoes that occurred just a few days earlier across Middle Tennessee on December 6, 2021, set a new record for the number of tornadoes during the month of December. In addition, many counties that had tornadoes in December 2021 had never recorded a tornado in the month of December before, including Stewart, Humphreys, Cheatham, Wilson, Trousdale, Overton, Pickett, Coffee, and Grundy Counties.

This EF-0 tornado touched down near Old Poplar School Road where it blew the sheet metal roofing off a small church. NASA satellite imagery showed the tornado continued northeast across Poplar Hill Road, Kelley Road, and Beasley Branch Road where it blew down numerous trees. Along Witt Road, some shingles were lost on a house, the roof of a shed was blown off and a few trees were uprooted or had large branches snapped off. The tornado continued east-northeast and paralleled the Elk River uprooting additional trees and snapping large branches. The tornado blew a semi truck off of I-65 before lifting just east of I-65 near Dixon Town Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS OHX issued a tornado warning for this county at 12:13 UTC, 4 minutes before the tornado touched down, in force until 12:28 UTC.

The county was under a tornado watch, issued at 09:44 UTC and running to 12:53 UTC.

Issued (UTC)ExpiredProductOffice
03:00 UTC18:00 UTCWind AdvisoryOHX
09:44 UTC12:53 UTCTornado WatchOHX
11:01 UTC11:30 UTCSevere Thunderstorm WarningOHX
11:39 UTC12:15 UTCSevere Thunderstorm WarningOHX
11:56 UTC12:30 UTCSevere Thunderstorm WarningOHX
12:13 UTC12:28 UTCTornado WarningOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Dec 11, 6:01 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 11, 6:01 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
601 AM CST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Removed several counties from western portions of Tornado Watch
Number 558. Other counties, including remaining counties in
this watch in Nashville Metro Area, will be allowed to expire at
watch expiration time of 5 AM CST. Severe convection continues
to be a possibility along and ahead of main convective line,
especially eastern portions moving into northeast mid state, upper
Cumberland Region presently where amply low level instability and
wind shear continue to prevail. Tornado Watch Number 562 is now
in effect for locations east of remainder of Tornado Watch Number
558 through 11 AM CST. Remainder of forecast continues to be on
track.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A solid line of showers and storms continues to
inch its way across Middle Tennessee. This activity is ahead of a
strong cold front that will move across the area later this
morning. So look for reduced ceilings & visibilities due to storms
and lingering showers, with rapid improvement behind the line of
showers. Winds will remain brisk while shifting to the NW, and
will then diminish after 00Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........08
Hazardous weather outlook, Dec 11, 5:11 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
511 AM CST Sat Dec 11 2021

TNZ010-011-030>034-058-060>066-075-077>080-093>095-121000-
Clay-Pickett-Smith-Jackson-Putnam-Overton-Fentress-Lewis-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
511 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Across southern and eastern portions of Middle Tennesse, strong to
severe storms continue to be expected through morning hours today.
Strong to damaging straight line winds, isolated tornadoes, hail,
and brief heavy downpours will continue to be possible across these
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

TNZ005>009-023>029-056-057-059-121000-
Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys-Dickson-
Cheatham-Davidson-Wilson-Trousdale-Perry-Hickman-Williamson-
511 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Local storm report, Dec 11, 5:17 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TORNADO          9 NNE DOVER             36.59N 87.76W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            *** 1 INJ ***
            MULTIPLE TREES AND POWER LINES DOWN.
            MULTIPLE STRUCTURES DAMAGED CONCENTRATED IN
            THE 2300 BLOCK OF HIGHWAY 120 IN BIG ROCK. 1
            MINOR INJURY REPORTED.

0348 AM     TSTM WND GST     SMYRNA AIRPORT          36.01N 86.52W
12/11/2021  M59 MPH          RUTHERFORD         TN   AWOS

            SMYRNA AIRPORT AWOS MEASURED A PEAK WIND
            GUST OF 51 KNOTS / 59 MPH.

0220 AM     TSTM WND DMG     LOBELVILLE              35.77N 87.78W
12/11/2021                   PERRY              TN   TRAINED SPOTTER

            TREES DOWN ON POWER LINES. POWER OUTAGES
            REPORTED THROUGHOUT PERRY COUNTY.

1224 AM     TSTM WND GST     6 NW CLARKSVILLE        36.62N 87.41W
12/11/2021  M61 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE OUTLAW FIELD ASOS MEASURED A
            PEAK WIND GUST OF 53 KNOTS / 61 MPH.

0328 AM     TSTM WND GST     NASHVILLE INTL AIRPORT  36.13N 86.67W
12/11/2021  M78 MPH          DAVIDSON           TN   ASOS

            NASHVILLE INTL AIRPORT ASOS MEASURED A PEAK
            WIND GUST OF 78 MPH. THIS IS THE THIRD
            HIGHEST WIND GUST EVER MEASURED AT THE
            AIRPORT.

0330 AM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
12/11/2021                   DAVIDSON           TN   BROADCAST MEDIA

            TREES AND POWER LINES WERE BLOWN DOWN ACROSS
            NASHVILLE AREA. AROUND 80,000 CUSTOMERS LOST
            POWER.

&&
Local storm report, Dec 11, 5:26 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     5 NNE PEGRAM            36.17N 87.02W
12/11/2021                   CHEATHAM           TN   PUBLIC

            MULTIPLE TREES WERE BLOWN DOWN ON CARS ON
            INDIAN SPRINGS RD AND POND CREEK ROAD.

&&
Local storm report, Dec 11, 5:34 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MOUNT JULIET            36.21N 86.52W
12/11/2021                   WILSON             TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN
            DOWN. SOME STRUCTURE DAMAGE WAS ALSO
            REPORTED.

&&
Local storm report, Dec 11, 5:39 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     3 S DICKSON             36.03N 87.39W
12/11/2021                   DICKSON            TN   PUBLIC

            AT LEAST 12 STRUCTURES ON MURRELL RAD AND
            CROSSROAD COWARN ROAD HAD HEAVY DAMAGE. SOME
            PEOPLE WERE TRAPPED IN THE STRUCTURES.

&&
Local storm report, Dec 11, 5:44 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TORNADO          9 NNE DOVER             36.59N 87.76W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            *** 1 INJ ***
            MULTIPLE TREES AND POWER LINES DOWN.
            MULTIPLE STRUCTURES DAMAGED CONCENTRATED IN
            THE 2300 BLOCK OF HIGHWAY 120 IN BIG ROCK. 1
            MINOR INJURY REPORTED.

1224 AM     TSTM WND GST     6 NW CLARKSVILLE        36.62N 87.41W
12/11/2021  M61 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE OUTLAW FIELD ASOS MEASURED A
            PEAK WIND GUST OF 53 KNOTS / 61 MPH.

0220 AM     TSTM WND DMG     LOBELVILLE              35.77N 87.78W
12/11/2021                   PERRY              TN   TRAINED SPOTTER

            TREES DOWN ON POWER LINES. POWER OUTAGES
            REPORTED THROUGHOUT PERRY COUNTY.

0245 AM     TSTM WND DMG     3 S DICKSON             36.03N 87.39W
12/11/2021                   DICKSON            TN   PUBLIC

            AT LEAST 12 STRUCTURES ON MURRELL RAD AND
            CROSSROAD COWARN ROAD HAD HEAVY DAMAGE. SOME
            PEOPLE WERE TRAPPED IN THE STRUCTURES.

0305 AM     TSTM WND DMG     5 NNE PEGRAM            36.17N 87.02W
12/11/2021                   CHEATHAM           TN   PUBLIC

            MULTIPLE TREES WERE BLOWN DOWN ON CARS ON
            INDIAN SPRINGS RD AND POND CREEK ROAD.

0328 AM     TSTM WND GST     NASHVILLE INTL AIRPORT  36.13N 86.67W
12/11/2021  M78 MPH          DAVIDSON           TN   ASOS

            NASHVILLE INTL AIRPORT ASOS MEASURED A PEAK
            WIND GUST OF 78 MPH. THIS IS THE THIRD
            HIGHEST WIND GUST EVER MEASURED AT THE
            AIRPORT.

0330 AM     TSTM WND DMG     MOUNT JULIET            36.21N 86.52W
12/11/2021                   WILSON             TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN
            DOWN. SOME STRUCTURE DAMAGE WAS ALSO
            REPORTED.

0330 AM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
12/11/2021                   DAVIDSON           TN   BROADCAST MEDIA

            TREES AND POWER LINES WERE BLOWN DOWN ACROSS
            NASHVILLE AREA. AROUND 80,000 CUSTOMERS LOST
            POWER.

0335 AM     TSTM WND DMG     HENDERSONVILLE          36.29N 86.60W
12/11/2021                   SUMNER             TN   EMERGENCY MNGR

            DUE TO HIGH WINDS, MULTIPLE STREETS WERE
            BLOCKED BY DOWNED TREES AND POWER LINES.

0348 AM     TSTM WND GST     SMYRNA AIRPORT          36.01N 86.52W
12/11/2021  M59 MPH          RUTHERFORD         TN   AWOS

            SMYRNA AIRPORT AWOS MEASURED A PEAK WIND
            GUST OF 51 KNOTS / 59 MPH.

0445 AM     TSTM WND DMG     LIVINGSTON              36.39N 85.33W
12/11/2021                   OVERTON            TN   EMERGENCY MNGR

            TREES AND POWER LINES WERE BLOWN DOWN IN AND
            AROUND LIVINGSTON AND RICKMAN.

&&
Local storm report, Dec 11, 6:03 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND DMG     2 NNW LA VERGNE         36.02N 86.58W
12/11/2021                   RUTHERFORD         TN   TRAINED SPOTTER

            TREES WERE BLOWN DOWN INCLUDING A TREE ON A
            HOUSE ON PEARCY STREET.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

11.7 hours after it, 125 km from the path. December 12, 2021.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83552, lifted condensation level 1287 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -104 square meters per square second, 0 to 6 km bulk shear 106 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83552 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
106 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the touchdown began at 12:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:00 UTCTSTM WND DMGLawrenceburgLawrence, TNSEVERAL TREES WERE BLOWN DOWN ACROSS LAWRENCE COUNTY.
11:40 UTCTSTM WND GST 541 Ne LawrenceburgLawrence, TNMESONET STATION FW8404 LAWRENCEBURG.
11:40 UTCNON-TSTM WND GST 541 Ne LawrenceburgLawrence, TNMESONET STATION FW8404 LAWRENCEBURG.
12:17 UTCTORNADO2 Sw ElktonGiles, TNTHE TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF WITT RD AND BEASLEY BRANCH RD WHERE SOME SHINGLE WERE LOST ON A HOUSE, THE ROOF OF A SHED WAS BLOWN OFF AND A FEW TREES WERE UPROOTED OR HAD LARGE BRANCHES SNAPPED OFF. T
12:21 UTCTSTM WND DMG2 Nw ArdmoreGiles, TNTRACTOR TRAILER FLIPPED BY STRONG WINDS ON I-65 OUTSIDE OF ARDMORE.
12:41 UTCTSTM WND DMG1 Wnw FayettevilleLincoln, TNTREE DOWN ON CLAY AVE IN DOWNTOWN FAYETTEVILLE, TN.
12:51 UTCTSTM WND DMG2 Wsw LynchburgMoore, TNTREES DOWN NEAR THE INTERSECTION OF TANYARD RD AND COFFEE CREEK.
13:05 UTCTSTM WND DMG4 Nne HuntlandFranklin, TNTREE DOWN NEAR THE INTERSECTION OF MCCORMICK RD AND WALNUT GROVE RD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of December 11, 2021

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 111:06 AM ESTEF1Hardin, KY1.950
December 1112:40 AM CSTEF0Fayette, TN0.550
December 1112:47 AM CSTEF3Logan, KY28.01,4001
December 111:51 AM ESTEF1Spencer, KY1.9100
December 111:09 AM CSTEF3Bowling Green tornado, KY29.34401663
December 111:19 AM CSTEF2Warren, KY6.1300
December 111:32 AM CSTEF1Madison, TN7.9300$700,000
December 111:38 AM CSTEF2Barren, KY17.0900
December 111:40 AM CSTEF2Henderson, TN15.36001$4.0 million
December 111:52 AM CSTEF2Hart, KY23.85281
December 112:00 AM CSTEF1Decatur, TN9.1100$220,000
December 113:06 AM ESTEF1Hardin, OH1.6150$300,000
December 112:15 AM CSTEF2Perry, TN15.2600$140,000
December 113:20 AM ESTEF3Taylor, KY14.5450131
December 112:32 AM CSTEF1Hickman, TN8.5400$50,000
December 112:40 AM CSTEF2Hickman, TN10.95002$2.0 million
December 113:41 AM ESTEF1Marion, KY1.950
December 112:49 AM CSTEF0Dickson, TN5.4175$10,000
December 112:57 AM CSTEF2Dickson, TN12.64001$1.5 million
December 114:01 AM ESTEF2Boyle, KY0.6100
December 114:02 AM ESTEF1Boyle, KY3.6400
December 114:04 AM ESTEF1Boyle, KY7.1100
December 114:07 AM ESTEF1Garrard, KY3.0950
December 114:10 AM ESTEF1Garrard, KY0.6100
December 113:12 AM CSTEF0Davidson, TN9.0300$250,000
December 114:22 AM ESTEF1Madison, KY0.375
December 113:30 AM CSTEF1Davidson, TN6.8150$1.8 million
December 114:31 AM ESTEF1Madison, KY1.2125
December 113:31 AM CSTEF1Davidson, TN7.71001$1.3 million
December 113:33 AM CSTEF0Davidson, TN1.450$250,000
December 113:42 AM CSTEF0Sumner, TN6.250$25,000
December 113:48 AM CSTEF0Wilson, TN3.150$20,000
December 114:04 AM CSTEF0Smith, TN7.375$20,000
December 114:20 AM CSTEF1Monroe, TN to KY11.275$500,000
December 114:30 AM CSTEF1Prentiss, MS4.5100$125,000
December 117:39 AM CSTEF0Grundy, TN8.9100$50,000
December 115:16 PM ESTEF0Wilkinson, GA3.8200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.